Email Comment
Font : A-A+

What is Stevens-johnson Syndrome ?  

Stevens-Johnson syndrome is a life-threatening skin condition in which the top layer of cells of the skin and mucous membranes die and separate from the dermis, the next layer. It is a medical emergency that flares up in reaction to a medication or infection.

Cause(s) :  Some drugs cause the syndrome:
  • Antigout medications
  • Pain relievers
  • Penicillin
  • Anti-convulsants
  • Antipsychotics
  • Radiation therapy
Symptoms :  Several days before symptoms surface on the skin:
  • Fever, fatigue
  • Sore mouth and throat
  • Cough
  • Burning eyes
Acute symptoms include:
  • Swelling of the face
  • Swelling of the tongue
  • Hives
  • Pain in skin
  • Red or purple rash on skin that spreads within hours or days
  • Shedding of the skin which is painful
  • Blisters on the skin, mucous membranes of mouth, nose, eyes and genitals
Diagnosis and Tests :  
  • Skin biopsy
  • Physical examination
Category :  Infectious Disease Conditions

Specialist to consult :  Emergency medicine

Post a Comment

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
* Your comment can be maximum of 2500 characters
Notify me when reply is posted
I agree to the terms and conditions

Medical Syndromes A-Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
Add Medical Syndrome

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.

Stay Connected

  • Available on the Android Market
  • Available on the App Store

Facebook